Metformin and contrast media - A dangerous combination?

M M McCartney, F J Gilbert, L E Murchison, D Pearson, K McHardy, A D Murray

Research output: Contribution to journalArticle

51 Citations (Scopus)

Abstract

Metformin is a biguanide used to treat type LI diabetes mellitus. Since the recent introduction of this drug into the United States there has been considerable interest in metformin associated lactic acidosis (MALA) following intravenous contrast media. The Royal College of Radiologists published advice in November, 1996 (Advice to Members and Fellows with regard to metformin-induced lactic acidosis and X-ray contrast medium agents, RCR Publication) supporting the manufacturers' advice that metformin should not be used in the 48 h before or after intravenous (i.v.) contrast medium.

We performed a systematic review of the literature and this has shown that almost all reported cases of MALA following i.v. contrast medium occurred where there was either pre-existing poor renal function or another contraindication to metformin usage. There has been only one reported case of lactic acidosis following the use of intravenous contrast medium in a patient with normal renal function.

We suggest that the Royal College of Radiologists' advice should be modified and that it is safe to give i.v. contrast medium to patients on metformin with normal renal function.

Original languageEnglish
Pages (from-to)29-33
Number of pages5
JournalClinical Radiology
Volume54
Publication statusPublished - 1999

Keywords

  • contrast media
  • metformin
  • lactic acidosis
  • diabetes
  • INDUCED LACTIC-ACIDOSIS
  • ACUTE-RENAL-FAILURE
  • CONTRAINDICATION

Cite this

McCartney, M. M., Gilbert, F. J., Murchison, L. E., Pearson, D., McHardy, K., & Murray, A. D. (1999). Metformin and contrast media - A dangerous combination? Clinical Radiology, 54, 29-33.

Metformin and contrast media - A dangerous combination? / McCartney, M M ; Gilbert, F J ; Murchison, L E ; Pearson, D ; McHardy, K ; Murray, A D .

In: Clinical Radiology, Vol. 54, 1999, p. 29-33.

Research output: Contribution to journalArticle

McCartney, MM, Gilbert, FJ, Murchison, LE, Pearson, D, McHardy, K & Murray, AD 1999, 'Metformin and contrast media - A dangerous combination?', Clinical Radiology, vol. 54, pp. 29-33.
McCartney MM, Gilbert FJ, Murchison LE, Pearson D, McHardy K, Murray AD. Metformin and contrast media - A dangerous combination? Clinical Radiology. 1999;54:29-33.
McCartney, M M ; Gilbert, F J ; Murchison, L E ; Pearson, D ; McHardy, K ; Murray, A D . / Metformin and contrast media - A dangerous combination?. In: Clinical Radiology. 1999 ; Vol. 54. pp. 29-33.
@article{3513515f682d48b894e4c222641b7f63,
title = "Metformin and contrast media - A dangerous combination?",
abstract = "Metformin is a biguanide used to treat type LI diabetes mellitus. Since the recent introduction of this drug into the United States there has been considerable interest in metformin associated lactic acidosis (MALA) following intravenous contrast media. The Royal College of Radiologists published advice in November, 1996 (Advice to Members and Fellows with regard to metformin-induced lactic acidosis and X-ray contrast medium agents, RCR Publication) supporting the manufacturers' advice that metformin should not be used in the 48 h before or after intravenous (i.v.) contrast medium.We performed a systematic review of the literature and this has shown that almost all reported cases of MALA following i.v. contrast medium occurred where there was either pre-existing poor renal function or another contraindication to metformin usage. There has been only one reported case of lactic acidosis following the use of intravenous contrast medium in a patient with normal renal function.We suggest that the Royal College of Radiologists' advice should be modified and that it is safe to give i.v. contrast medium to patients on metformin with normal renal function.",
keywords = "contrast media, metformin, lactic acidosis, diabetes, INDUCED LACTIC-ACIDOSIS, ACUTE-RENAL-FAILURE, CONTRAINDICATION",
author = "McCartney, {M M} and Gilbert, {F J} and Murchison, {L E} and D Pearson and K McHardy and Murray, {A D}",
year = "1999",
language = "English",
volume = "54",
pages = "29--33",
journal = "Clinical Radiology",
issn = "0009-9260",
publisher = "W.B. Saunders Ltd",

}

TY - JOUR

T1 - Metformin and contrast media - A dangerous combination?

AU - McCartney, M M

AU - Gilbert, F J

AU - Murchison, L E

AU - Pearson, D

AU - McHardy, K

AU - Murray, A D

PY - 1999

Y1 - 1999

N2 - Metformin is a biguanide used to treat type LI diabetes mellitus. Since the recent introduction of this drug into the United States there has been considerable interest in metformin associated lactic acidosis (MALA) following intravenous contrast media. The Royal College of Radiologists published advice in November, 1996 (Advice to Members and Fellows with regard to metformin-induced lactic acidosis and X-ray contrast medium agents, RCR Publication) supporting the manufacturers' advice that metformin should not be used in the 48 h before or after intravenous (i.v.) contrast medium.We performed a systematic review of the literature and this has shown that almost all reported cases of MALA following i.v. contrast medium occurred where there was either pre-existing poor renal function or another contraindication to metformin usage. There has been only one reported case of lactic acidosis following the use of intravenous contrast medium in a patient with normal renal function.We suggest that the Royal College of Radiologists' advice should be modified and that it is safe to give i.v. contrast medium to patients on metformin with normal renal function.

AB - Metformin is a biguanide used to treat type LI diabetes mellitus. Since the recent introduction of this drug into the United States there has been considerable interest in metformin associated lactic acidosis (MALA) following intravenous contrast media. The Royal College of Radiologists published advice in November, 1996 (Advice to Members and Fellows with regard to metformin-induced lactic acidosis and X-ray contrast medium agents, RCR Publication) supporting the manufacturers' advice that metformin should not be used in the 48 h before or after intravenous (i.v.) contrast medium.We performed a systematic review of the literature and this has shown that almost all reported cases of MALA following i.v. contrast medium occurred where there was either pre-existing poor renal function or another contraindication to metformin usage. There has been only one reported case of lactic acidosis following the use of intravenous contrast medium in a patient with normal renal function.We suggest that the Royal College of Radiologists' advice should be modified and that it is safe to give i.v. contrast medium to patients on metformin with normal renal function.

KW - contrast media

KW - metformin

KW - lactic acidosis

KW - diabetes

KW - INDUCED LACTIC-ACIDOSIS

KW - ACUTE-RENAL-FAILURE

KW - CONTRAINDICATION

M3 - Article

VL - 54

SP - 29

EP - 33

JO - Clinical Radiology

JF - Clinical Radiology

SN - 0009-9260

ER -